Study finds a link between painkillers and hearing loss
Posted on May 12, 2017
For many people, taking a painkiller for the occasional headache or sore back is no big deal. However, for those who rely on painkillers as a long term solution, this medication could have an unexpected side effect.
Here we take a look at a recent study by researchers from Brigham and Women's Hospital (BWH) in the US and how over-the-counter pain relief medication could be linked to hearing loss.
Over-the-counter pain relief and hearing loss
The study looked at non-steroidal anti-inflammatory drugs (NSAIDS) as well as acetaminophen, both common elements in a number of common over-the-counter painkillers such as ibuprofen or aspirin and paracetamol respectively.
Published in the American Journal of Epidemiology, the study examined data from over 54,000 women aged 48-73. One of the key findings pointed to longer-term use of these medications presenting a higher risk of hearing loss in women .1
"Hearing loss is extremely common in the United States and can have a profound impact on quality of life," said senior author Professor Gary Curhan from the BWH.
"Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss."1
Lower dosage less
The BWH found that there was only a significant association between hearing loss and pain relief use in women who took such medication on a frequent basis for longer periods of time – this was defined in the study as two or more times weekly for six years or longer .2
This means if you only use pain relief medication on an infrequent basis, you are less at risk of adverse effects such as hearing loss.
Lead author Brian M. Lin told the New York Times that while the risk of developing hearing loss due to over-the-counter medication was low, the findings could still have wider implications for public health due to the amount of people who use them .2
"This study does not support stopping taking these medicines if they're needed," he adds. "But people should be aware of the risk, and should talk to their doctor just to see if they really need to be on them."
If you've noticed changes in your hearing, you can click here to book your no cost* hearing check. You can also give the team at HEARINGLife a call on 1800 030 502.
1Harvard Gazette, Longer use of pain relievers tied to hearing loss in women. Accessed April, 2017.
2New York Times, Pain Relievers Tied to Hearing Loss. Accessed April, 2017.